Alert archive / California / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Medford, OR
NWS Medford, OR issued this flash flood watch at Sep 16, 2021, 2:19 PM PDT for Siskiyou County, California. It took effect at Sep 18, 2021, 11:00 AM PDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2021, 2:19 PM PDT (21:19 UTC)
- In effect from
- Sep 18, 2021, 11:00 AM PDT
- Expired
- Sep 18, 2021, 3:20 PM PDT
- In force
- 4 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WGUS66 KMFR 162119 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 219 PM PDT Thu Sep 16 2021 CAZ083-172200- /O.NEW.KMFR.FF.A.0001.210918T2100Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Central and Southeast Siskiyou County- 219 PM PDT Thu Sep 16 2021 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... The National Weather Service in Medford has issued a * Flash Flood Watch for a portion of northern California, including the following area, North Central and Southeast Siskiyou County. * From Saturday afternoon through Sunday afternoon. * A strong, wet frontal system will produce periods of moderate to heavy rain across the area, including over the Whitney Glacier and Whitney Creek which has already produced debris flows this year. * Debris flows and rock falls could create problems for cars along highway 97 east of Lake Shastina and West of Tennant. This will include the Lava Burn Scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BMS
3 follow-up statements
608 WGUS66 KMFR 171930 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 1230 PM PDT Fri Sep 17 2021 CAZ080-190000- /O.EXB.KMFR.FF.A.0001.210918T1800Z-210919T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County- 1230 PM PDT Fri Sep 17 2021 ...FLASH FLOOD WATCH IN EFFECT FOR THE MCCASH BURNSCAR FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... The National Weather Service in Medford has expanded the * Flash Flood Watch to include a portion of northern California, including the following area, Western Siskiyou County. * From Saturday morning through Saturday afternoon. * A moderate atmospheric river will produce periods of moderate to heavy rain across the area. Rainfall rates between 0.2" to 0.5" per hour could result in debris flows and flash flooding. * Impacts would be along Forest Service roads within the McCash burn scar. There could be flash flooding in Upper Elk Creek along Elk Creek Road as well as down basin into Wooley Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CAZ083-190015- /O.CON.KMFR.FF.A.0001.210918T2100Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Central and Southeast Siskiyou County- 1230 PM PDT Fri Sep 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... The Flash Flood Watch continues for * A portion of northern California, including the following area, North Central and Southeast Siskiyou County. * From Saturday afternoon through Sunday afternoon. * A strong, wet frontal system will produce periods of moderate to heavy rain across the area, including over the Whitney Glacier and Whitney Creek which has already produced debris flows this year. * Debris flows and rock falls could create problems for cars along highway 97 east of Lake Shastina and West of Tennant. This will include the Lava Burn Scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MCB
851 WGUS66 KMFR 181854 FFAMFR Flood Watch National Weather Service Medford OR 1154 AM PDT Sat Sep 18 2021 CAZ080-182000- /O.CAN.KMFR.FF.A.0001.000000T0000Z-210919T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County- 1154 AM PDT Sat Sep 18 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern California, including the following area, the McCash fire perimeter in Western Siskiyou County has been cancelled. The heaviest rains have progressed east of the watch area. Moderate showers may pass over the area through the afternoon but rain rates are not expected to be intense enough to cause flash flooding concerns. $$ CAZ083-200000- /O.CON.KMFR.FF.A.0001.210918T2100Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Central and Southeast Siskiyou County- 1154 AM PDT Sat Sep 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... The Flash Flood Watch continues for * A portion of northern California, including the following area, North Central and Southeast Siskiyou County. * Through Sunday afternoon. * A strong, wet frontal system will produce periods of moderate to heavy rain across the area, including over the Whitney Glacier and Whitney Creek which has already produced debris flows this year. * Debris flows and rock falls could create problems for cars along highway 97 east of Lake Shastina and West of Tennant. This will include the Lava Burn Scar. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MCB
560 WGUS66 KMFR 182220 FFAMFR Flood Watch National Weather Service Medford OR 320 PM PDT Sat Sep 18 2021 CAZ083-182330- /O.CAN.KMFR.FF.A.0001.000000T0000Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Central and Southeast Siskiyou County- 320 PM PDT Sat Sep 18 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern California, including the following area, North Central and Southeast Siskiyou County has been cancelled. The heaviest rains have passed, and flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BPN
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Sep 16, 8:45 AM PDT, 5 hours 34 minutes earlier.
Area forecast discussion, Sep 16, 8:45 AM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
845 AM PDT Thu Sep 16 2021
.DISCUSSION...No updates are needed for this morning. Today will
be like the past few with dry weather with a warm afternoon for
most interior locations. Winds east of the Cascades are expected
to be lighter, but we can still expect the usual diurnal afternoon
breezes late in the afternoon and early evening. The main focus of
concern will be late Friday night into the weekend. Please see the
previous discussion for more details on this. -Petrucelli
&&
.AVIATION...16/12Z TAFs...VFR will prevail through today as dry air
settles in overhead. Smoke will likely decrease visibilities at
times today near some terminals, yet the decreased visibilities will
likely stay within VFR levels throughout the TAF period. The one
exception here would be IFR visibilities near active fires, but this
will be very localized near the active fires.
-Smith
-Smith
&&
.MARINE...Updated 845 AM PDT Thursday 16 September 2021...Gale
force north winds will continue south of Cape Blanco and beyond 3 nm
from shore until 11 am. It's not out of the question wind gusts
could peak up to 45 knots between 10 to 20 nm from shore. However,
most gusts should be around 35 to 40 knots. In addition to gales,
very steep and hazardous seas will also persist south of Cape Blanco
into this morning while seas remain steep and hazardous to smaller
craft between Florence and Cape Blanco.
A fairly strong front for this time of the year will move across the
waters Friday through Friday night and will likely result in small
craft advisory south winds and steep seas, especially for the waters
north of Cape Blanco. West-northwest swell builds into the waters
Saturday through Sunday with elevated seas while low pressure
creates unsettled showery conditions. Swell dominated seas are then
expected to slowly diminish early next week.
-Smith/Petrucelli
&&
.PREV DISCUSSION... /Issued 320 AM PDT Thu Sep 16 2021/
DISCUSSION...Conditions will be dry and warm through early Friday
afternoon, in what amounts to rather typical weather for late
summer in our area. The rest of the weekend, however, will be much
more atypical for mid September, with a significantly wet system
expected to move through the region, producing plenty of rain,
gusty winds, and much cooler temperatures.
The models (both operational and ensembles) continue to trend
slightly slower with the arrival of the front and precipitation.
Thus, it's looking more likely we'll end up flat out dry through
Friday afternoon. However we'll see clouds and winds increasing
as the day progresses. Moderate to strong winds are expected to
develop east of the Cascades in the afternoon and early evening
hours, and although models have also trended slightly weaker with
the overall wind speeds, but winds could still easily reach between
25-35 kts, given the 700 mb flow. Blowing dust is very likely
Friday afternoon downwind of Summer and Fossil lakes. In addition,
relative humidities could still be on the low side which could
result in enhanced fire weather concerns and this will be outlined
in the fire weather discussion.
Precipitation wise, it's done deal the forecast could could get a
significant amount of rainfall (the most in quite some time). The
front has the markings of an AR (atmospheric river) with favorable
upslope southwest flow which will lead to enhanced precipitation
rates for the south Oregon coastal mountains and coast from Cape
Blanco south. There remains some uncertainty, mainly with the
aforementioned timing, but also in regards to the exact location of
the main belt of moisture, with the EC ensemble trending slightly
farther north than the GEFS members.
Precipitation will arrive as an Atmospheric River event, and
although not as warm-sourced as a "Pineapple Express," the
moisture profile is impressive (IVTs, a measure of moisture
transport, are reaching values well above the 99th percentile for
this time of year as the main belt moves onshore Saturday). Rain
will push into the area late Friday evening in Coos and Douglas
counties, then gradually spread to the Cascades overnight, before
reaching the rest of the forecast area during the day Saturday.
The heaviest precipitation is expected to occur Friday night
through Saturday afternoon, with the coastal mountains in
southwest Oregon, the Cascades, and the north coast likely to see
significant rainfall amounts. Rainfall amounts will be less
elsewhere, but still considered significant in the Umpqua Basin,
east of the Cascades (especially in the northern Half of Klamath
and Lake counties), and within the Rogue and Illinois valleys.
Keep in mind, this much rain in one go could produce some concerns
with run- off, especially over area burn scars where soils are
not receptive to moisture. With area river levels low, mainstem
river and stream flooding is not expected, but smaller drainages
and areas downslope/valley from recent wildfires could be
susceptible to increased flows and debris.
Gusty winds will be a concern once again on Saturday and the data
supports even stronger winds aloft (700mb winds between 35 and 50
kts Saturday afternoon and early Saturday evening, which would
most likely allow winds to reach advisory criteria east of the
Cascades, especially over the higher terrain, including the Summer
Lake area and portions of Modoc and southern Lake counties.
The frontal system will continue to push southeast out of our area
Saturday evening, but an upper trough will dig in behind it and
we'll continue to see scattered showers Saturday night through
Sunday afternoon just about everywhere. This upper trough is rather
deep, and will usher in a colder air mass aloft and this along
with surface heating could result in isolated thunderstorms from
the coast to the Cascade crest in southern ORegon, and over the
Modoc in northern California late Sunday morning into Sunday
afternoon.
The upper trough axis will move through and set up east of our area
Monday morning with showers gradually decreasing. The operational
ECMWF and GFS dry things out pretty quickly overnight Sunday into
Monday, but some light precipitation remains possible with the
ongoing onshore flow, so we'll stay the course and keep a slight
chance of showers Monday morning north of the Umpqua Divide,
northern Cascades and portions of Lake and Klamath County.
Otherwise dry weather will return Monday as the upper trough
departs and an upper ridge builds in overhead. With clearing
skies, widespread areas of frost or freezing temperatures are
possible east of the Cascades during the early morning hours, but
otherwise, the region should see dry conditions early next week,
with temperatures warming back to near normal values. In the last
couple of cycles, the operational GFS and EC, along with many of
their respective ensemble runs, have begun to resolve another
trough arriving mid to late next week. Despite strengthening the
prospective system in the latest run, the moisture profile
appears much weaker than this weekend's event. Given the wide
spread of solutions and the lack of confidence, have kept
precipitation chances modest, but trended temperatures a bit
cooler for the rest of the forecast term, given the likelihood of
lower heights aloft. -BPN
&&
FIRE WEATHER...Updated 200 AM PDT Thursday 16 September 2021...
Relatively quiet, but typical late summer conditions are expected
through Friday morning. East to northeast winds will be gusty over
the ridges of southwest Oregon and western Siskiyou County this
morning, but recoveries should be somewhat improved over those of
the previous night. Low humidities are forecast once again Thursday,
but winds will be weaker.
A significant weather change is expected this weekend with the
arrival of a strong, wet cold front and a deep trough that is likely
to produce much cooler temperatures and widespread precipitation
through the weekend. Gusty south to southwest winds are expected
along the coast and east of the Cascades ahead of the front on
Friday afternoon, but fortunately, humidities should rise enough to
prevent most areas from reaching Red Flag criteria, with the
exception of southeast FireWX zone 625, where critical conditions
could be reached for an hour or two along the ridges as the winds
pick up Friday afternoon. A Fire Weather Watch remains in effect for
this scenario, but as forecast conditions are marginal, further
evaluation is needed.
Confidence remains high for a good dose of much-needed
precipitation, which should begin along the coast Friday night,
spread to the Cascades by Saturday morning, then to the rest of the
forecast area through Saturday evening. Once the front passes late
Saturday, the upper level trough will swing overhead, and showers
are then expected through Sunday evening. A stray thunderstorm is
not out of the question, especially along the coast in Douglas
County, and along the Cascades crest. Wetting rains are expected for
almost all of the area, with significant rainfall amounts possible
along and west of the Cascades. This also means that debris
flow/mudslides are possible in the most exposed portions of
burnscars and though a low (~10%) probability of occurring, it is
something we will be watching for.
I am hesitant to use the term "season-ending event" with this
system, but the rain will make a significant dent in the season.
While wetting rains are likely, and fire weather conditions should
be much improved, ridging and dry conditions will be quick to return
on the backside of the system early next week. Also, there are
indications of some gusty east winds, especially over the ridges and
the usual downslope locations Monday night into Wednesday, and as a
result, fire weather concerns may quickly bounce back despite the
rains. That being said, another wet front is possible mid to late
next week, although the exact nature of the system remains uncertain
at this time range. -BPN/Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
for ORZ625.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Friday for PZZ356.
Gale Warning until 11 AM PDT this morning for PZZ356-376.
Hazardous Seas Warning until 11 PM PDT this evening for
PZZ356-376.
Small Craft Advisory until 11 PM PDT this evening for
PZZ350-370.
Small Craft Advisory from 2 PM Friday to 5 PM PDT Saturday for
PZZ350-370.
Small Craft Advisory until 5 AM PDT Friday for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:41 PM PDT | Wind Advisory | MFR | Modoc | 56 hr |
Nearby
Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.